Endocrine Abstracts (2005) 9 P209

Late change in immunohistochemical staining in a non-functioning pituitary adenoma following treatment with GnRH analogue

DH Gannon1, RJ Nelson2, TH Moss3 & TJ Ulahannan1


1Department of Endocrinology, Gloucestershire Royal Hospital, Gloucester, UK; 2Department of Neurosurgery, Frenchey Hospital, Bristol; 3Department of Neuropathology, Frenchay Hospital, Bristol, UK.


A 64 year old man presented in 1992 with a dense bitemporal hemianopia and no endocrine symptoms. CT showed a large pituitary adenoma with suprasellar extension. He underwent transphenoidal resection of the tumour. Histology showed a typical chromophobe adenoma with no immunohistochemical staining. His vision recovered.

He was followed regularly with serial MRI scan. No change was seen in the size of the residual intrasellar tumour. Pituitary testing showed normal pituitary reserve.

In October 2002, Leuprorelin acetate (Prostap), given sub-cutaneously at a dose of 11.25mg every 3 months was started for carcinoma of the prostate with pelvic nodal spread (Gleason 3+4).

In January 2004, a routine pituitary MRI scan showed substantial increase in tumour size, now measuring 33x24x25 mm with suprasellar extension and chiasmal compression. Peripheral field testing confirmed a gross bitemporal hemianopia. A second transphenoidal adenectomy was performed.

Immunohistochemistry of the recurrent tumour revealed intense FSH staining. Re-examination of the 1992 biopsy using the same technique failed to demonstrate immunopositivity to FSH.

We hypothesize that GnRH therapy for Prostatic carcinoma induced the change in immunostaining and may have promoted tumour expansion.

Article tools

My recent searches

No recent searches.